Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 84, 32-36
eCollection

Bleeding Risk Related to Upper Gastrointestinal Endoscopic Biopsy in Patients Receiving Antithrombotic Therapy: A Multicenter Prospective Observational Study

Affiliations

Bleeding Risk Related to Upper Gastrointestinal Endoscopic Biopsy in Patients Receiving Antithrombotic Therapy: A Multicenter Prospective Observational Study

Takafumi Yuki et al. Curr Ther Res Clin Exp.

Abstract

Background: Although antithrombotic agents are widely used for cardiac and cerebrovascular disease prevention, they increase the risk of gastrointestinal (GI) bleeding.

Objective: To examine GI bleeding risk in association with an esophagogastroduodenoscopy (EGD) biopsy performed in patients without cessation of antithrombotic therapy.

Methods: This study was prospectively conducted at 14 centers. EGD biopsies were performed in patients receiving antithrombotic agents without cessation, as well as age- and sex-matched controls not receiving antithrombotic therapy. Patients treated with warfarin before the biopsy had a prothrombin time-international normalized ratio level <3.0. The proportion of GI bleeding events was compared between the groups.

Results: The patient group (n = 277) underwent a total of 560 biopsies while continuing antithrombotic therapy, of whom 24 were receiving multiple antiplatelet drugs, and 9 were receiving both antiplatelet and anticoagulant agents. The control patients (n = 263) underwent 557 biopsies. The upper-GI bleeding rate within 30 days after the EGD biopsy did not increase in patients without cessation of antithrombotic treatment, regardless of receiving single or multiple antithrombotic agents.

Conclusions: We found no significant increase in upper-GI bleeding risk following an EGD biopsy in patients taking antithrombotic agents, suggesting its safety without the need for antithrombotic treatment interruption.

Keywords: anticoagulant drug; antiplatelet drug; biopsy; esophagogastroduodenoscopy; gastrointestinal bleeding.

Figures

Figure 1
Figure 1
Flow chart of the study protocol.

Similar articles

See all similar articles

References

    1. Leon M.B., Baim D.S., Popma J.J., Gordon P.C., Cutlip D.E., Ho K.K., Giambartolomei A., Diver D.J., Lasorda D.M., Williams D.O., Pocock S.J., Kuntz R.E. A clinical trial comparing three antithrombotic-drug regimens after coronary-artery stenting. Stent Anticoagulation Restenosis Study Investigators. N Engl J Med. 1998;339:1665–1671. - PubMed
    1. Lansberg M.G., O׳Donnell M.J., Khatri P., Lang E.S., Nguyen-Huynh M.N., Schwartz N.E., Sonnenberg F.A., Schulman S., Vandvik P.O., Spencer F.A., Alonso-Coello P., Guyatt G.H., Akl E.A., American College of Chest Physicians Antithrombotic and thrombolytic therapy for ischemic stroke: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141:e601S–e6636. - PMC - PubMed
    1. Brighton T.A., Eikelboom J.W., Mann K., Mister R., Gallus A., Ockelford P., Gibbs H., Hague W., Xavier D., Diaz R., Kirby A., Simes J., ASPIRE Investigators Low-dose aspirin for preventing recurrent venous thromboembolism. N. Engl. J. Med. 2012;367:1979–1987. - PubMed
    1. Okada S., Morimoto T., Ogawa H., Sakuma M., Soejima H., Nakayama M., Sugiyama S., Jinnouchi H., Waki M., Doi N., Horii M., Kawata H., Somekawa S., Soeda T., Uemura S., Saito Y. Effect of low-dose aspirin on primary prevention of cardiovascular events in Japanese diabetic patients at high risk. Circ J. 2013;77:3023–3028. - PubMed
    1. Xiong Q., Lau Y.C., Senoo K., Lane D.A., Hong K., Lip G.Y. Non-vitamin K antagonist oral anticoagulants (NOACs) in patients with concomitant atrial fibrillation and heart failure: a systemic review and meta-analysis of randomized trials. Eur J Heart Fail. 2015;17:1192–1200. - PubMed
Feedback